Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

The mixed problem in Lipschitz domains with general decompositions of the boundary


Authors: J. L. Taylor, K. A. Ott and R. M. Brown
Journal: Trans. Amer. Math. Soc. 365 (2013), 2895-2930
MSC (2010): Primary 35J25, 35J05
Published electronically: December 13, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper continues the study of the mixed problem for the Laplacian. We consider a bounded Lipschitz domain $ \Omega \subset \mathbf {R}^n$, $ n\geq 2$, with boundary that is decomposed as $ \partial \Omega =D\cup N$, with $ D$ and $ N$ disjoint. We let $ \Lambda $ denote the boundary of $ D$ (relative to $ \partial \Omega $) and impose conditions on the dimension and shape of $ \Lambda $ and the sets $ N$ and $ D$. Under these geometric criteria, we show that there exists $ p_0>1$ depending on the domain $ \Omega $ such that for $ p$ in the interval $ (1,p_0)$, the mixed problem with Neumann data in the space $ L^p(N)$ and Dirichlet data in the Sobolev space $ W^{1, p}(D) $ has a unique solution with the non-tangential maximal function of the gradient of the solution in $ L^p(\partial \Omega )$. We also obtain results for $ p=1$ when the Dirichlet and Neumann data come from Hardy spaces, and a result when the boundary data comes from weighted Sobolev spaces.


References [Enhancements On Off] (What's this?)

  • 1. C. Băcuţă, A.L. Mazzucato, V. Nistor, and L. Zikatanov.
    Interface and mixed boundary value problems on $ n$-dimensional polyhedral domains.
    Doc. Math., 15:687-745, 2010. MR 2735986
  • 2. R.M. Brown.
    The mixed problem for Laplace's equation in a class of Lipschitz domains.
    Comm. Partial Diff. Eqns., 19:1217-1233, 1994. MR 1284808 (95i:35059)
  • 3. L.A. Caffarelli and I. Peral.
    On $ W\sp {1,p}$ estimates for elliptic equations in divergence form.
    Comm. Pure Appl. Math., 51(1):1-21, 1998. MR 1486629 (99c:35053)
  • 4. S. Chanillo and Y.Y. Li.
    Continuity of solutions of uniformly elliptic equations in $ {\bf R}^2$.
    Manuscripta Math., 77(4):415-433, 1992. MR 1190215 (93k:35033)
  • 5. R.R. Coifman and C. Fefferman.
    Weighted norm inequalities for maximal functions and singular integrals.
    Studia Math., 51:241-250, 1974. MR 0358205 (50:10670)
  • 6. R.R. Coifman, A. McIntosh, and Y. Meyer.
    L'intégrale de Cauchy définit un opérateur borné sur $ {L^2}$ pour les courbes lipschitziennes.
    Ann. of Math., 116:361-387, 1982. MR 672839 (84m:42027)
  • 7. B.E.J. Dahlberg.
    Estimates of harmonic measure.
    Arch. Rational Mech. Anal., 65(3):275-288, 1977. MR 0466593 (57:6470)
  • 8. B.E.J. Dahlberg.
    Weighted norm inequalities for the Lusin area integral and nontangential maximal functions for functions harmonic in a Lipschitz domain.
    Studia Math., 67:297-314, 1980. MR 592391 (82f:31003)
  • 9. B.E.J. Dahlberg and C.E. Kenig.
    Hardy spaces and the Neumann problem in $ {L^p}$ for Laplace's equation in Lipschitz domains.
    Ann. of Math., 125:437-466, 1987. MR 890159 (88d:35044)
  • 10. E. De Giorgi.
    Sulla differenziabilità e l'analiticità delle estremali degli integrali multipli regolari.
    Mem. Accad. Sci. Torino. Cl. Sci. Fis. Mat. Nat. (3), 3:25-43, 1957. MR 0093649 (20:172)
  • 11. K. Gröger.
    A $ W^{1,p}$-estimate for solutions to mixed boundary value problems for second order elliptic differential equations.
    Math. Ann., 283(4):679-687, 1989. MR 990595 (90d:35035)
  • 12. M. Grüter and K.O. Widman.
    The Green function for uniformly elliptic equations.
    Manuscripta Math., 37(3):303-342, 1982. MR 657523 (83h:35033)
  • 13. R.A. Hunt and R.L. Wheeden.
    Positive harmonic functions on Lipschitz domains.
    Trans. Amer. Math. Soc., 147:507-527, 1970. MR 0274787 (43:547)
  • 14. D.S. Jerison and C.E. Kenig.
    Boundary value problems in Lipschitz domains.
    In Walter Littman, editor, Studies in partial differential equations, volume 23 of MAA Studies in Mathematics, pages 1-68. Math. Assoc. Amer., Washington, D.C., 1982. MR 716504 (85f:35057)
  • 15. D.S. Jerison and C.E. Kenig.
    The Neumann problem on Lipschitz domains.
    Bull. Amer. Math. Soc., 4:203-207, 1982. MR 598688 (84a:35064)
  • 16. C.E. Kenig.
    Harmonic analysis techniques for second order elliptic boundary value problems.
    Published for the Conference Board of the Mathematical Sciences, Washington, DC, 1994. MR 1282720 (96a:35040)
  • 17. C.E. Kenig and W.M. Ni.
    On the elliptic equation $ {L}u-k+{K}\,{\rm exp}[2u]=0$.
    Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 12(2):191-224, 1985. MR 829052 (87f:35065)
  • 18. J. Kilty and Z. Shen.
    The $ L^p$ regularity problem on Lipschitz domains.
    Trans. Amer. Math. Soc., 363(3):1241-1264, 2011. MR 2737264 (2012a:35072)
  • 19. O.A. Ladyzhenskaya and N.N. Ural'tseva.
    Linear and quasilinear elliptic equations.
    Translated from the Russian by Scripta Technica, Inc. Translation editor: Leon Ehrenpreis. Academic Press, New York, 1968. MR 0244627 (39:5941)
  • 20. L. Lanzani, L. Capogna, and R.M. Brown.
    The mixed problem in $ L\sp p$ for some two-dimensional Lipschitz domains.
    Math. Ann., 342(1):91-124, 2008. MR 2415316 (2009c:35051)
  • 21. J. Lehrbäck.
    Weighted Hardy inequalities and the size of the boundary.
    Manuscripta Math., 127(2):249-273, 2008. MR 2442898 (2009g:46063)
  • 22. N.G. Meyers.
    An $ L\sp {p}$-estimate for the gradient of solutions of second order elliptic divergence equations.
    Ann. Scuola Norm. Sup. Pisa (3), 17:189-206, 1963. MR 0159110 (28:2328)
  • 23. D. Mitrea.
    Layer potentials and Hodge decompositions in two dimensional Lipschitz domains.
    Math. Ann., 322(1):75-101, 2002. MR 1883390 (2003d:42024)
  • 24. I. Mitrea and M. Mitrea.
    The Poisson problem with mixed boundary conditions in Sobolev and Besov spaces in non-smooth domains.
    Trans. Amer. Math. Soc., 359(9):4143-4182 (electronic), 2007. MR 2309180 (2008e:35031)
  • 25. J. Moser.
    On Harnack's theorem for elliptic differential operators.
    Comm. Pure Appl. Math., 14:577-591, 1961. MR 0159138 (28:2356)
  • 26. K.A. Ott and R.M. Brown.
    The mixed problem for the Laplacian in Lipschitz domains.
    arXiv:0909.0061 [math.AP], 2009. To appear in Potential Analysis, DOI 10.1007/s11118-012-9317-6.
  • 27. Z. Shen.
    Weighted estimates in $ L^2$ for Laplace's equation on Lipschitz domains.
    Trans. Amer. Math. Soc., 357:2843-2870, 2005. MR 2139930 (2006b:35074)
  • 28. Z. Shen.
    The $ L\sp p$ boundary value problems on Lipschitz domains.
    Adv. Math., 216(1):212-254, 2007. MR 2353255 (2009a:35064)
  • 29. G. Stampacchia.
    Problemi al contorno ellitici, con dati discontinui, dotati di soluzionie hölderiane.
    Ann. Mat. Pura Appl. (4), 51:1-37, 1960. MR 0126601 (23:A3897)
  • 30. E.M. Stein.
    Singular integrals and differentiability properties of functions.
    Princeton University Press, Princeton NJ, 1970. MR 0290095 (44:7280)
  • 31. J.D. Sykes and R.M. Brown.
    The mixed boundary problem in $ L\sp p$ and Hardy spaces for Laplace's equation on a Lipschitz domain.
    In Harmonic analysis and boundary value problems (Fayetteville, AR, 2000), volume 277 of Contemp. Math., pages 1-18. Amer. Math. Soc., Providence, RI, 2001. MR 1840423 (2002g:35058)
  • 32. M. Venouziu and G.C. Verchota.
    The mixed problem for harmonic functions in polyhedra of $ {\bf R}^3$. Perspectives in partial differential equations, harmonic analysis and applications, Proc. Sympos. Pure Math., volume 79, pages 407-423. Amer. Math. Soc., Providence, RI, 2008. MR 2500502 (2010g:35054)
  • 33. G.C. Verchota.
    Layer potentials and boundary value problems for Laplace's equation on Lipschitz domains.
    Ph.D. thesis, University of Minnesota, 1982. MR 2632050
  • 34. G.C. Verchota.
    Layer potentials and regularity for the Dirichlet problem for Laplace's equation on Lipschitz domains.
    J. Funct. Anal., 59:572-611, 1984. MR 769382 (86e:35038)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35J25, 35J05

Retrieve articles in all journals with MSC (2010): 35J25, 35J05


Additional Information

J. L. Taylor
Affiliation: Department of Mathematics, Murray State University, Murray, Kentucky 42071-3341
Email: jtaylor52@murraystate.edu

K. A. Ott
Affiliation: Department of Mathematics, University of Kentucky, Lexington, Kentucky 40506-0027
Email: katharine.ott@uky.edu

R. M. Brown
Affiliation: Department of Mathematics, University of Kentucky, Lexington, Kentucky 40506-0027
Email: russell.brown@uky.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-2012-05711-4
PII: S 0002-9947(2012)05711-4
Received by editor(s): May 10, 2011
Published electronically: December 13, 2012
Additional Notes: The second author’s research was supported in part by the National Science Foundation.
The third author’s research was supported in part by a grant from the Simons Foundation.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.